Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

May 13, 2021Hill County, Montana

NWS Great Falls, MT issued this special weather statement at May 13, 2021, 7:39 PM MDT for Hill County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2021, 7:39 PM MDT (01:39 UTC)
Expired
May 13, 2021, 8:15 PM MDT
In force
36 min
Issued by
NWS Great Falls, MT

County Hill County, MT

The radar

The Great Falls radar (KTFX), 151 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

492 
WWUS85 KTFX 140139
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
739 PM MDT Thu May 13 2021

MTZ011-045-140215-
Liberty-Hill-
739 PM MDT Thu May 13 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LIBERTY AND WEST
CENTRAL HILL COUNTIES...

At 737 PM MDT, the strong thunderstorm was weakening somewhat, but 
it has formed a cluster of weaker storms now. This cluster was 
located 15 miles north of Inverness, or 23 miles northeast of 
Chester, moving southeast at 25 mph.

Brief heavy rain, winds in excess of 30 mph, isolated lightning 
strikes and pea size hail are possible with this storm.

Locations impacted include...
Hingham and Rudyard. 

This includes Highway 2 between mile markers 338 and 348.
 
If outdoors, consider seeking shelter inside a building.

These storms may still intensify, so be certain to monitor local 
radio stations and available television stations for additional 
information and possible warnings from the National Weather Service.

LAT...LON 4880 11088 4892 11063 4864 11025 4847 11057
TIME...MOT...LOC 0137Z 322DEG 22KT 4878 11067 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at May 13, 5:45 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 13, 5:45 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
545 PM MDT Thu May 13 2021

...AVIATION SECTION UPDATED...

.SYNOPSIS...

Light rain showers and some isolated thunderstorms associated
with a weak weather disturbance continues to move across the
region through this evening. Additional weak weather disturbances
moving across the area will maintain a small chance for showers
at times each day through Saturday, with temperatures remaining
close to seasonal averages. Stronger high pressure builds over the
region later this weekend into early next week for a period of
warmer than average temperatures with mainly dry conditions.

&&

.DISCUSSION...

Tonight through Saturday...Clouds and widely scattered showers,
along with a few isolated thunderstorms, continue to track through
the area through this evening as a weak weather disturbance
passes through the region from northwest to southeast. Another
weak disturbance in west- northwesterly flow aloft moves from
southern BC into AB this evening, which will likely lead to some
isolated showers and possibly a weak thunderstorm over
northcentral MT late this afternoon and evening. The next upper
level trough moving in from the eastern Pacific splits with most
of the energy diving south across CA and into the SW US this
weekend, though some weaker disturbances are expected to track
across the Northern Rockies and Southwest MT Friday and Saturday.
This will maintain a chance for isolated to scattered showers and
a few thunderstorms mainly during the afternoon/evening periods
through Saturday. Temperatures remain near seasonal averages
through Friday with some warming occurring on Saturday, as heights
rise and upper level ridging begins building in from the NW.

Sunday through next Thursday...Upper level ridging strengthens
across the NW US and Northern Rockies Sunday and Monday for mainly
dry conditions and temperatures warming above seasonal averages.
Medium range deterministic and ensemble guidance continues to
trend toward stronger and longer duration ridging over the region
that now looks to continue through at least Tuesday of next week.
This would result in afternoon temperatures near or exceeding 80F
for many lower elevation sites Sunday through Tuesday along with
minimal chances for precipitation. The ridge looks to shift east
by the middle of next week with SW flow increasing across the
region Tuesday and Wednesday as the next Pacific trough moves
onshore bringing better chances for precipitation and some cooling
by mid-late next week.

&&

.AVIATION...
545 PM MDT Thu May 13 2021 (14/00Z TAF period)

Weak disturbances embedded within an unsettled northwesterly flow
will continue to bring scattered showers and a few thunderstorms to
the north-central terminals through 14/06Z, with any lingering
activity being mostly confined to KHVR thereafter. Additional shower
and thunderstorm activity can be expected Friday afternoon and
evening, with the best chances likely being southeast of a KHLN to
KGTF line. Mostly VFR conditions expected for this TAF period, but
brief and localized periods of MVFR conditons, mountain obscuration,
and gusty erratic winds will be possible during periods of
convective precipitation. -RCG

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  40  66  40  72 /  30  10  10  10
CTB  39  65  40  71 /  30  20   0  10
HLN  45  69  44  74 /   0  20  10  20
BZN  40  69  40  70 /   0  20  10  30
WYS  30  65  30  63 /  10  40  20  40
DLN  41  67  40  69 /   0  20  10  20
HVR  42  69  42  73 /  40  10   0  10
LWT  39  63  39  67 /  20  40  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 13, 6:57 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
657 PM MDT Thu May 13 2021

MTZ011-045-140130-
Liberty-Hill-
657 PM MDT Thu May 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES...

At 656 PM MDT, a strong thunderstorm was located 27 miles north of
Joplin, or 31 miles north of Chester, moving southeast at 25 mph.

Brief heavy rain, winds in excess of 40 mph, and half inch hail are
possible with this storm.

This storm will remain over mainly rural areas of northeastern
Liberty and northwestern Hill Counties.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4877 11043 4864 11079 4898 11099 4900 11092
      4900 11068
TIME...MOT...LOC 0056Z 331DEG 22KT 4896 11082

SC
Special weather statement, May 13, 7:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
739 PM MDT Thu May 13 2021

MTZ011-045-140215-
Liberty-Hill-
739 PM MDT Thu May 13 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LIBERTY AND WEST
CENTRAL HILL COUNTIES...

At 737 PM MDT, the strong thunderstorm was weakening somewhat, but
it has formed a cluster of weaker storms now. This cluster was
located 15 miles north of Inverness, or 23 miles northeast of
Chester, moving southeast at 25 mph.

Brief heavy rain, winds in excess of 30 mph, isolated lightning
strikes and pea size hail are possible with this storm.

Locations impacted include...
Hingham and Rudyard.

This includes Highway 2 between mile markers 338 and 348.

If outdoors, consider seeking shelter inside a building.

These storms may still intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4880 11088 4892 11063 4864 11025 4847 11057
TIME...MOT...LOC 0137Z 322DEG 22KT 4878 11067

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:57 PM MDTSpecial Weather StatementTFXLiberty33 min
May 14, 3:37 PM MDTSpecial Weather StatementTFXBroadwater38 min
May 14, 4:15 PM MDTSpecial Weather StatementTFXBroadwater30 min
May 14, 5:30 PM MDTSpecial Weather StatementTFXMeagher30 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.